Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 15, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 5, 2020, 3:57 AM EDT for Alger County, Michigan. It took effect at Sep 5, 2020, 12:00 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2020, 3:57 AM EDT (07:57 UTC)
- In effect from
- Sep 5, 2020, 12:00 PM EDT
- Expired
- Sep 5, 2020, 9:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Marquette, MI
County Alger County, MI
The radar
The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2256 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103 WHUS43 KMQT 050757 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 357 AM EDT Sat Sep 5 2020 MIZ006-060100- /O.NEW.KMQT.BH.S.0015.200905T1600Z-200906T0100Z/ Alger- 357 AM EDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Alger County. * WHEN...From noon EDT today through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
1 follow-up statement
807 WHUS43 KMQT 051855 CFWMQT Lakeshore Hazard Message National Weather Service Marquette MI 255 PM EDT Sat Sep 5 2020 MIZ014-061200- /O.NEW.KMQT.LS.Y.0015.200906T1800Z-200907T0600Z/ /O.NEW.KMQT.BH.S.0016.200906T1200Z-200907T0600Z/ Southern Schoolcraft- 255 PM EDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... ...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 2 AM EDT MONDAY... * WHAT...For the Lakeshore Flood Advisory, minor lakeshore flooding expected. For the Beach Hazards Statement, Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Southern Schoolcraft County. * WHEN...For the Lakeshore Flood Advisory, from 2 PM Sunday to 2 AM EDT Monday. For the Beach Hazards Statement, from Sunday morning through late Sunday night. * IMPACTS...Some water on low lying roads and property along the lakeshore. Some beach erosion is expected. High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Southern Schoolcraft County: Near Lakeview Park and Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Residents on or near the shore should take appropriate action to protect property from rising water levels. Remain out of the water to avoid hazardous swimming conditions. && $$ JAW MIZ013-061200- /O.NEW.KMQT.LS.Y.0015.200906T1800Z-200907T0600Z/ Delta- 255 PM EDT Sat Sep 5 2020 ...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 2 AM EDT MONDAY... * WHAT...Minor lakeshore flooding expected. * WHERE...Delta County. * WHEN...From 2 PM Sunday to 2 AM EDT Monday. * IMPACTS...Some water on low lying roads and property along the lakeshore. Some beach erosion is expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Residents on or near the shore should take appropriate action to protect property from rising water levels. && $$ JAW MIZ006-060100- /O.CON.KMQT.BH.S.0015.000000T0000Z-200906T0100Z/ Alger- 255 PM EDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... * WHAT...Dangerous swimming conditions are due to high wave action and strong rip currents. * WHERE...Alger County. * WHEN...Until 9 PM EDT this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ JAW
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 3:38 AM EDT, 19 minutes earlier.
Area forecast discussion, Sep 5, 3:38 AM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Marquette MI 338 AM EDT Sat Sep 5 2020 .SHORT TERM...(Today and tonight) Issued at 338 AM EDT SAT SEP 5 2020 As it has for much of the past month or so, the large-scale pattern continues to be characterized by anomalously strong western US ridging and broad troughing downstream over the Great Lakes and eastern Canada. This leaves the area in persistent NW flow from the mid levels right down to the surface, which continues today. Model soundings support some 20-25 mph gusts late morning through early afternoon with a deeply mixed PBL owing to the combination of cool air aloft and surface insolation. Winds will begin to slacken off in the afternoon as low-level ridging begins to nudge in from the south. This deep mixing today will also help temps warm nicely relatively to how cool the air aloft is; full mixing of 850 mb temps around 5 C should support highs in the upper 60s and lower 70s, except in the mid 60s right along the Lake Superior shoreline thanks to persistent onshore flow. Am not completely confident that the models have caught up to how much the Lake Superior water surface temps have cooled in the past few days, so wouldn't be surprised if temps along the shoreline still end up being a few degrees cooler than this forecast. Tonight, temps should drop off nicely at first with skies still clear and winds light. However as the night goes on and cloud cover begins to work in from the west, expect to see temps steady off or even rise slightly, mainly after about 06z. The best isentropic lift and theta-e advection with the next wave look to be delayed until after 12z, so have kept POPs dry for the short-term forecast period. .LONG TERM...(Saturday night through Friday) Issued at 418 PM EDT FRI SEP 4 2020 A strong positive height anomaly/ridge building over the Gulf of AK will force a deepening central N America trough during the early to midweek period next week. During the last half of the week, the upstream ridge will weaken, but remain, resulting in weakening/broadening of the downstream trough. For Upper MI, this pattern evolution will lead to temps being overall below normal thru next week. It will be warmest this weekend with temps around normal, but then turn sharply cooler next week, Tue/Wed in particular, as the 850mb thermal trough shifts across the area with temps blo 0C. As for pcpn, dry weather will prevail for the first half of the weekend before the lead shortwave with the developing central N America trough brings a chance of pcpn Sun. With the mid-level trough then taking on a positive tilt, the associated frontal boundary with lead shortwave will hang up from the southern Plains to the Great Lakes thru the midweek period. Placement of this boundary will determine how unsettled/wet the early thru midweek period ends up. Looks like dry weather will then round out the late week period. Beginning Sat night, one shortwave will be tracking se from the Dakotas to southern WI while another wave moves se into Saskatchewan/Manitoba. The southern wave should generate a cluster of showers/t-storms on the nose of responding 40-50kt low-level jet and surging instability for parcels lifted from 850mb. This activity will likely remain s and sw of the fcst area. Upstream wave in s central Canada will probably be too far upstream yet to spread showers se into the fcst area. So, expect a dry Sat night. Temps in the interior should fall well down into the 40s. Closer to departing sfc high pres, a few of the traditional cold spots over the e could slip blo 40F. Models show the stronger lead shortwave associated with the deepening trough digging through s central Canada as it swings across northern Ontario late Sun thru early Mon. Southern wave will likely capture much of the elevated instability as it moves across the southern Lakes. Meanwhile, stronger dynamics associated with the northern wave will pass to the north. However, isentropic ascent and a good push of theta-e advection should still support showers developing on Sun. Should be a few elevated t-storms as well given some instability for parcels lifted from around 800 mb or above the more stable sfc-based layer. Will become breezy Sun, especially central and e with southerly winds aided by 6-7mb/3hr pres falls shifting e across northern Ontario just n of Lake Superior. Showers/few t-storms will end from w to e Sun night as cold fropa occurs. However, cyclonic flow with CAA dropping 850mb temps to 0 to 2C Mon morning will probably lead to isolated to scattered showers off Lake Superior. Tue/Wed, with mid-level trough becoming positively tilted from Hudson Bay to the southern Rockies, cold front that passes Sun night will stall out from the Southern Plains to the Great Lakes. While the sfc front will be a good distance se of Upper MI, it should be close enough to lead to the potential of showers at times, especially the se half. Upper divergence from right entrance of upper jet, positioned just north and east of the area, combined with any shortwaves moving thru the mid-level trough will support the showers. Should be especially cool on both of these days due to developing n to ne winds, 850mb thermal trough as cold as -2C moving across the area and expectation of plenty of cloud cover and maybe even some isolated lake showers. Highs in the 50s should generally be the rule. Looks like a stronger shortwave will move thru the mid-level trough late Wed/Thu, pushing frontal boundary farther to the se, resulting in drier weather on Thu. There is some model uncertainty with Fri as the 12Z GFS shows the closed low lifting south out of the Central Plains and bringing with it a chance of showers late Fri. The 12Z GFS solution is not really supported by the 12Z ECMWF nor the CMC which both indicate sfc ridging and dry conditions across the area on Fri. Gradual warming will occur both Thu-Fri with highs back into the 60s across the board on Fri. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 125 AM EDT SAT SEP 5 2020 There may be an isolated shower or thunderstorm at or near KSAW at the beginning of the forecast. Otherwise, VFR conditions are expected through the forecast period. West northwest winds may again be gusty at KCMX Saturday. Expect winds of 10 knots or less at KIWD and KSAW. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 344 PM EDT FRI SEP 4 2020 Latest observations show a slow diminsing trend in the westerly winds over the eastern lake with most winds now in the 15 to 25 knot range. Winds will continue to slowly diminish overnight into early Saturday with most gusts remaining below 20 knots. Next weather system will approach on Sunday with a period of southerly winds to 30 knots over the eastern lake sunday afternoon and possibly a few gale force gusts. Strong cold front will push across the Lake Sunday night with a higher end northwesterly gale event expected late Sunday night into Monday. Winds will diminish thereafter throug the middle of next week. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...RJC LONG TERM...Voss AVIATION...JLB MARINE...MZ
Hazardous weather outlook, Sep 4, 4:35 PM EDT, 11 hours 22 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Marquette MI 435 PM EDT Fri Sep 4 2020 MIZ001>004-007-009>014-084-085-052015- Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Gogebic-Iron- Dickinson-Menominee-Delta-Southern Schoolcraft-Southern Houghton- Northern Schoolcraft- 435 PM EDT Fri Sep 4 2020 /335 PM CDT Fri Sep 4 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Sunday and Sunday evening. West wind gusts to 45 mph are possible Sunday night into Monday morning over the Keweenaw Peninsula. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ005-006-052015- Marquette-Alger- 435 PM EDT Fri Sep 4 2020 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight There is a high swim risk for the Lake Superior beaches of Alger County and also for far eastern Marquette County, around Shot Point. See the latest Beach Hazards Statement for additional information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A moderate swim risk is expected for the Lake Superior beaches of Alger County on Saturday. Thunderstorms are possible Sunday and Sunday evening. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-052015- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 435 PM EDT Fri Sep 4 2020 /335 PM CDT Fri Sep 4 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Sunday and Sunday evening. South gale force gusts to 35 mph are possible over the east half of Lake Superior on Sunday, and west to northwest gales to 45 knots are possible late Sunday night into Monday across much of Lake Superior. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-052015- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 435 PM EDT Fri Sep 4 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Sunday and Sunday evening. South gales force gusts to 35 knots are possible on Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Voss
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 4:36 AM EDT | Gale Watch | MQT | 24 hr | |
| Sep 5, 2:55 PM EDT | Beach Hazards Statement | MQT | Schoolcraft | 35 hr |
| Sep 5, 2:55 PM EDT | Lakeshore Flood Advisory | MQT | Delta, Schoolcraft | 35 hr |
| Sep 5, 4:32 PM EDT | Gale Warning | MQT | 45 hr | |
| Sep 5, 4:32 PM EDT | Small Craft Advisory | MQT | 31 hr |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.